Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: I am new at this and Effexor XR valenphy

Posted by Elizabeth on March 28, 2002, at 22:44:57

In reply to I am new at this and Effexor XR, posted by valenphy on March 27, 2002, at 14:42:45

Hi, and welcome.

Can you tell us when you were feeling more energetic -- how long after you started the Effexor, that is? You generally have to take antidepressants, including Effexor XR, for several weeks before the effect completely kicks in. Usually, a response to antidepressants is gradual, with a little bit of improvement each day; you might not start noticing anything until a couple weeks after you reach an effective dose.

Some antidepressants, such as Effexor, Wellbutrin, and the SSRIs, are a bit activating. This is something that you may see after the first dose. It's not the main effect that you're shooting for with the medication, the "true antidepressant effect" -- it's generally considered a side effect. Sometimes, when a depressed person is very tired a lot, it can be a beneficial side effect. (Similarly, if a person has an agitated depression or is very anxious, it may be desirable to try an AD that tends to be sedating, such as Remeron or trimipramine.) Generally, the activating/stimulant effect will level out as your body adjusts to the medication. When the true antidepressant effect kicks in, of course, you should start to feel well, and that usually means more energy (but not a stimulated or wired feeling).

In summary: don't worry that the Effexor has stopped working; it probably never even started!

I take Effexor XR too. I gradually increased the dose up to 375 mg/day, which is the upper end of the dose range. I started at 75 mg/day, and I didn't notice it doing anything when I was taking that amount. Effexor has a wide range of possible effective doses, so you have plenty of room for increases. I think it's probably a good idea to increase it in increments of 37.5 mg/day, possibly 75 if you can tolerate it. I'm not sure there are all that many people who actually do well on just 75 mg/day, so don't rush to the conclusion that you have to switch ADs or that you've become tolerant (as I said, I don't think the initial effect you describe was the true AD effect). You may just not be taking a high enough dose; to find the right dose for you, you just have to increase it slowly until it starts showing benefits or until you can't tolerate it or reach the maximum recommended dose for your condition. (Do you happen to know what you've been diagnosed with, BTW? It seems to make some difference in predicting what the right dose of Effexor might be.)

I hope this is helpful to you. Don't give up. And once again, welcome to the board.

-elizabeth


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Elizabeth thread:13781
URL: http://www.dr-bob.org/babble/20020327/msgs/100838.html